Kansas, 2007

Hail and Damaging Winds in Kansas, July 4, 2007

July 4, 2007 · NWS TOP · 10 events in 7 counties and zones

a couple of which developed into mesocyclones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A weak cool front moved through an unstable air mass to set off a few intense but short lived thunderstorms...a couple of which developed into mesocyclones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 4, 11:07 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 4, 11:07 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT WED JUL 4 2007

.PREV DISCUSSION /348 AM WED JUL 4/...
LATEST WATER VAPOR AND RADAR SHOWING VORT MAX/POSSIBLE MCV DROPPING
SOUTHEAST THROUGH SOUTHWEST NE WITH ASSOCIATED CLUSTER OF CONVECTION
MAKING A RUN TOWARDS THE NORTH CENTRAL COUNTIES OF THE CWA. A
SHORTWAVE TROUGH EXTENDS NORTHEAST FROM THE CONVECTION INTO THE
UPPER MS VALLEY. THIS PORTION OF THE TROUGH IS HELPING TO PUSH A
COLD FRONT SOUTHWARD ACROSS EASTERN NE WITH SCT CONVECTION ALONG IT.
AN OUTFLOW BOUNDARY PUSHING EASTWARD TOWARDS NORTHCENTRAL COUNTIES
IS AIDING EASTWARD PROGRESS OF CONVECTION...BUT WARMER TEMPS ALOFT
IS WEAKENING IT AS WELL. WILL KEEP HIGHER POPS THIS MORNING ACROSS
THE NORTHERN CWA IN CLOSER PROXIMITY TO CNTRL KS CONVECTION AND
WHICH WILL BE IMPACTED EARLY THIS MORNING WITH FROPA. CLOUD COVER
WITH CONVECTION TO THE NORTH AND WEST WILL LIMIT HEATING THIS
MORNING...BUT MID LEVEL COOLING WILL ALSO WEAKEN CAPPING ACROSS THE
NORTH AND STEEPEN LAPSE RATES SO ADDITIONAL DEVELOPMENT ALONG THE
FRONT BEFORE NOON IS POSSIBLE WITH SHORTWAVE APPROACHING. THIS WILL
BE THE TREND SOUTHWARD ACROSS THE CWA INTO THE AFTERNOON WITH
HEATING AND FURTHER DESTABILIZATION...BUT CONVECTIVE TRENDS ACROSS
THE NORTHERN COUNTIES SHOULD BE DECREASING AS THE AFTERNOON
PROGRESSES. ALTHOUGH INSTABILITY IS STRONG...LACK OF STRONGER SHEAR
WOULD SUGGEST THAT SEVERE THREAT WILL BE LIMITED...WITH STRONG GUSTY
WINDS...BRIEF VERY HEAVY RAIN AND MAYBE SOME HAIL WILL BE THE
PRIMARY THREATS. DO NOT EXPECT ANY HEAVY RAINFALL TO BE PROLONGED
ENOUGH OR WIDESPREAD ENOUGH TO WARRANT A WATCH ACROSS THE SOUTHERN
PORTIONS OF THE CWA WHERE FLOODING RECENTLY OCCURRED.

FOR TONIGHT...AS FRONT MOVES SOUTHWARD THE BETTER CHANCES FOR
CONVECTION WILL SHIFT TO THE SOUTHERN CWA...MAINLY IN THE EVENING
BEFORE SUNSET. HAVE REMOVED POPS ACROSS THE NORTHERN CWA...THEN WENT
DRY ALL AREAS FOR THURSDAY AS DRIER AIR TRIES TO EDGE INTO THE CWA
AND FOCUS FOR PRECIP CHANCES ACROSS THE SOUTH DIMINISHES. FEW
CHANGES MADE TO TEMPS TONIGHT OR ON THURSDAY WITH LIGHT WINDS IN THE
WAKE OF THE WEAK FRONT. WITH MORE SUN AND WARMER 850 TEMPS MANY
AREAS...HIGHS INTO THE LOWER 90S MOST AREAS LOOKS GOOD.

AS UPPER RIDGE IN THE WESTERN U.S. BUILDS EASTWARD INTO THE WEEKEND
AND WARMER TEMPS ALOFT ADVANCE EASTWARD AS WELL...HIGHS IN THE 90S
THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK IN THE
CURRENT LOOK ON TRACK. LITTLE OF NO CHANGE MADE TO FORECAST BEYOND
SATURDAY.

&&

.AVIATION...UPDATED
MAIN CHALLENGE WITH FCST IS WHETHER TO INCLUDE TS. 17Z SFC ANALYSIS
INDICATES FRONTAL BOUNDARY IS SOMEWHERE IN THE VCNTY OF THE KS
RIVER. AN OUTFLOW BOUNDARY HAD PUSHED AHEAD EARLIER THIS MORNING.
WITH MOST OF THE LOW LEVEL CONVERGENCE ALONG THIS OUTFLOW...CU FIELD
HAS DEVELOPED ACROSS EAST CENTRAL KS. THIS MAY BE WERE THE MORE
ORGANIZED CONVECTION TAKES PLACE...NEAR THE I-35 CORRIDOR. THEREFORE
WILL CONTINUE WITH VCTS ONLY AT FOE...TOP AND MHK. GIVEN CAPES
GREATER THAN 2000 J/KG...WOULD EXPECT DECENT INTENSITY WITH VSBY
FALLING TO AROUND 1SM AND CIGS BETWEEN 2-3 KFT WITHIN THE TS. LIGHT
WINDS THROUGH THE DEPTH OF THE TROPOSPHERE WOULD YIELD MEAN STORM
MOTIONS OF ABOUT 36008KT.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 3:33 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT WED JUL 4 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-050945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
433 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND
PRIMARILY FOR AREAS SOUTH OF I 70 THIS EVENING. ALTHOUGH LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH ANY THUNDERSTORMS...
GUSTY WINDS AND SOME SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Topeka radar (KTWX), 45 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 3 funnel cloud. Local standard time, as filed.

Hail, Pottawatomie

When
July 4, 12:30 PM CST
Where
Pottawatomie County, 0.87 mi NW of St Clere
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.380, -96.060

Reported by a St. Marys' police department spotter.

Funnel Cloud, Jefferson

When
July 4, 1:25 PM CST to 1:38 PM CST
Where
Jefferson County, Ozawkie
Reported by
Emergency Manager
Coordinates
39.220, -95.450

Numerous reports of funnel clouds in the Ozawkie area.

Funnel Cloud, Jefferson

When
July 4, 1:38 PM CST
Where
Jefferson County, 0.5 mi N of Winchester
Reported by
Emergency Manager
Coordinates
39.327, -95.270

Thunderstorm Wind, Jefferson

When
July 4, 1:53 PM CST
Where
Jefferson County, 0.69 mi N of Meriden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.190, -95.570

Thunderstorm Wind, Shawnee

When
July 4, 1:58 PM CST
Where
Shawnee County, 1.28 mi ESE of Silver Lake
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.850

Thunderstorm Wind, Riley

When
July 4, 1:59 PM CST
Where
Riley County, Manhattan Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.150, -96.670

Measured on ASOS at the Manhattan airport.

Hail, Wabaunsee

When
July 4, 2:00 PM CST
Where
Wabaunsee County, 5.43 mi E of Alta Vista
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.380

Funnel Cloud, Douglas

When
July 4, 2:29 PM CST to 2:31 PM CST
Where
Douglas County, 1 mi SW of Lawrence
Reported by
Newspaper
Coordinates
38.960, -95.243

Newspaper reported that law enforcement sighted a funnel near Kansas Highway 10 and Wakarusa Drive.

Thunderstorm Wind, Douglas

When
July 4, 2:30 PM CST
Where
Douglas County, Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.970, -95.230

Report from the Lawrence Memorial Hospital.

Hail, Dickinson

When
July 4, 3:55 PM CST
Where
Dickinson County, 2.27 mi WSW of Carlton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -97.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47930, 47929, 47938, 47933, 47934, 47935, 47931, 47937, 47936, 47932.